What is Cannabinoid Hyperemesis?
Hyperemesis, or more specifically, cannabinoid hyperemesis is a condition caused by daily use of cannabis resulting in frequent nausea and vomiting. Even though cannabis is sometimes used as a treatment to help with symptoms of nausea, consuming too much can have the opposite effect. This is because the chemicals in THC are able to bond to molecules in the digestive tract, which can have varying effects: one of which is cannabinoid hyperemesis.
Hyperemesis most often occurs in chronic daily users of cannabis, specifically when consuming high-potency cannabis that is found in the form of cannabis concentrates (wax cartridges, dab pens, STIIZY pods, edibles, teas, etc.).
To put it simply, overconsumption of cannabis, especially high-potency cannabis, can make a person become sick to their stomach, causing extensive vomiting, often without notice, and potentially lead to abdominal pain, weight loss, and dehydration.
Chronic use of cannabis causes the human body to build up a tolerance to the amount of cannabis being consumed. This means it takes more cannabis and/or higher potency cannabis to become high, creating a cycle of over-consumption that can cause cannabinoid hyperemesis.
How Can You Prevent Hyperemesis?
- Taking a break
- Taking a tolerance break (T break) break prevents the tolerance build up that requires more frequent or higher potency cannabis to get high. Usually taking a week break every month is enough to prevent that tolerance build up.
- Using Lower Potency Products
- Substances with lower THC levels have a lower risk of causing cannabinoid hyperemesis. Concentrates with less than 70% THC levels reduce the risk, but swapping concentrates for other cannabis plant products is most effective.
- Discontinue Use
- Most people recover if they immediately stop
- cannabis use, but it may come back if use is continued after recovery.
Can You Recover From Hyperemesis?
Hyperemesis generally isn’t permanent and most people recover if they immediately stop use. However, it may come back if use is continued after recovery.
Stopping use all together can often be the best and most effective way to eliminate the chance of hyperemesis. If you need support or resources to stop use, check out our substance use treatment resources.